ADVERTISEMENT
Queenston

If you take phenobarb only

Went to a Doctor today and he wanted me to stop taking Phenobarb and I said no way, But that is not all he did say you can keep on taking it . But they will stop making it in 2 years. This is where I need everyone help the good and bad about this Pills as I have been on them from when I was 18 now 57. that was a long time

Comments

Re: If you take phenobarb only

I've been on a number of them and have realized they all have horrible side effects. Take your pick...you're pretty much going to get weight gain or hair loss with most. I don't know what kind of seizures you have as different meds treat different types of seizures. However, after my last med allergy with Lamictal (definitely don't take if you wanna keep your hair) (Depakote's a weight gainer big time!) but I found that Zonegran and Topomax seemed to have the least side effects of all that I could find or have taken. I researched all the side effects of every med I could find and these seemed to have the least. (Topomax does have some hair loss side effects, too). I believe the Zonegran actually had less side effects. There was even one that was more appealing with less side effects, but was not available in the USA yet...maybe it will be by the time yours is off the shelf. Started with a C. I was sick of side effects, so I used the internet and researched, then asked my dr. Good luck. It's worked out better for me this way.

Re: If you take phenobarb only

Hi,

I'm in a similar situation (and same age), as my new physician suggested trying newer meds. I declined the offer when told I'd have to stop driving for some time. The subject was changed quickly and never told either med may be phased out, as you noted being told. I did find from my mail-order pharmacy a major supplier had discontinued production of 60mg tabs of phenobarbital I've taken since I was 11. The med Dilantin was added later when only pheno wasn't controlling the seizures.

Perhaps the "phase out" is why the cost has increased so much for a once cheap med.  I'm still checking for other possible reasons. The discontinuation you'd noted solves part of the issue I'm having also.   

Re: If you take phenobarb only

The first thing with phenobarb if you have to come off it, is do it VERY SLOWLY, especially after so many years on it. I was on it for a few months years ago, and had to come off it, but even when it was done fairly slowly I had a couple of withdrawl seizures. Barbituates are addictive/cause dependence and it's got to be a very slow and supervised withdrawal.

I'm not surprised it's being taken off the market- it was a wonderful inverntion when it first came out but still pretty nasty stuff compared to the newer drugs. It's a shame though, for the few people who have been on it for years and aren't affected too badly.